, Volume 18, Issue 4, pp 605–628 | Cite as

Convolution and convolution-root properties of long-tailed distributions

  • Hui Xu
  • Sergey Foss
  • Yuebao Wang


We obtain a number of new general properties, related to the closedness of the class of long-tailed distributions under convolutions, that are of interest themselves and may be applied in many models that deal with “plus” and/or “max” operations on heavy-tailed random variables. We analyse the closedness property under convolution roots for these distributions. Namely, we introduce two classes of heavy-tailed distributions that are not long-tailed and study their properties. These examples help to provide further insights and, in particular, to show that the properties to be both long-tailed and so-called “generalised subexponential” are not preserved under the convolution roots. This leads to a negative answer to a conjecture of Embrechts and Goldie (J. Austral. Math. Soc. (Ser. A) 29, 243–256 1980, Stoch. Process. Appl. 13, 263–278 1982) for the class of long-tailed and generalised subexponential distributions. In particular, our examples show that the following is possible: an infinitely divisible distribution belongs to both classes, while its Lévy measure is neither long-tailed nor generalised subexponential.


Long-Tailed distribution Generalised subexponential distribution Closedness Convolution Convolution root Random sum Infinitely divisible distribution Lévy measure 

AMS 2000 Subject Classifications

Primary 60E05 Secondary 60F10 60G50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Albin, J.M.P.: A note on the closure of convolution power mixtures random sums of exponential distributions. J. Aust. Math. Soc. 84, 1–7 (2008)MATHMathSciNetCrossRefGoogle Scholar
  2. Asmussen, S., Albrecher, H.: Ruin Probabilities, 2nd edn.. World Scientific (2010)Google Scholar
  3. Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. Cambridge University Press, Cambridge (1987)MATHCrossRefGoogle Scholar
  4. Chistyakov, V.P.: A theorem on sums of independent, positive random variables and its application to branching processes. Theory Probab. Appl. 9, 640–648 (1964)CrossRefGoogle Scholar
  5. Chover, J., Ney, P., Wainger, S.: Functions of probability measures. J. Anal. Math. 26, 255–302 (1973a)MATHMathSciNetCrossRefGoogle Scholar
  6. Chover, J., Ney, P., Wainger, S.: Degeneracy properties of subcritical branching processes. Ann. Probab. 1, 663–673 (1973b)MATHMathSciNetCrossRefGoogle Scholar
  7. Denisov, D., Foss, S., Korshunov, D.: On lower limits and equivalences for distribution tails of randomly stopped sums. Bernoulli 14, 391–404 (2008)MATHMathSciNetCrossRefGoogle Scholar
  8. Denisov, D., Foss, S., Korshunov, D.: Asymptotics of randomly stopped sums in the presence of heavy tails. Bernoulli 16, 971–994 (2010)MATHMathSciNetCrossRefGoogle Scholar
  9. Daley, D.J., Omey, E., Vesilo, R.: The tail behaviour of a random sum of subexponential random variables and vectors. Extremes 10, 21–39 (2007)MATHMathSciNetCrossRefGoogle Scholar
  10. Embrechts, P., Goldie, C.M.: On closure and factorization properties of subexponential tails. J. Austral. Math. Soc. (Ser. A) 29, 243–256 (1980)MATHMathSciNetCrossRefGoogle Scholar
  11. Embrechts, P., Goldie, C.M.: Comparing the tail of an infinitely divisible distribution with integrals of its Levy measure. Ann. Probab. 9, 468–481 (1981)MATHMathSciNetCrossRefGoogle Scholar
  12. Embrechts, P., Goldie, C.M.: On convolution tails. Stoch. Process. Appl. 13, 263–278 (1982)MATHMathSciNetCrossRefGoogle Scholar
  13. Embrechts, P., Goldie, C.M., Veraverbeke, N.: Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitsth verw. Gibiet. 49, 335–347 (1979)MATHMathSciNetCrossRefGoogle Scholar
  14. Embrechts, P., Klüppelberg, C., Mikosch, T.: Modelling Extremal Events for Insurance and Finance. Springer (1997)Google Scholar
  15. Feller, W.: One-sided analogues of Karamata’s regular variation. Enseign. Math. 15, 107–121 (1969)MATHMathSciNetGoogle Scholar
  16. Feller, W.: An Introduction to Probability Theory and its Applications. Wiley (1971)Google Scholar
  17. Foss, S., Korshunov, D.: Sampling at a random time with a heavy-tailed distribution. Mark. Proc. Rel. F. 6, 643–658 (2000)MathSciNetGoogle Scholar
  18. Foss, S., Korshunov, D.: Lower limits and equivalences for convolution tails. Ann. Probab. 1, 366–383 (2007)MathSciNetCrossRefGoogle Scholar
  19. Foss, S., Korshunov, D., Zachary, S.: An Introduction to Heavy-tailed and Subexponential Distributions, 2nd edn. Springer (2013)Google Scholar
  20. Klüppelberg, C.: Asymptotic ordering of distribution functions and convolution semigroups. Semigroup Forum 40, 77–92 (1990)MATHMathSciNetCrossRefGoogle Scholar
  21. Klüppelberg, C., Villasenor, J.A.: The full solution of the convolution closure problem for convolution-equivalent distributions. J. Math. Anal. Appl. 160, 79–92 (1991)MATHMathSciNetCrossRefGoogle Scholar
  22. Leslie, J.R.: On the nonclosure under convolution of the subexponential family. J. Appl. Probab. 26, 58–66 (1989)MATHMathSciNetCrossRefGoogle Scholar
  23. Lin, J., Wang, Y.: Some new example and properties of O-subexponential distributions. Statist. Probab. Lett. 82, 427–432 (2012)MATHMathSciNetCrossRefGoogle Scholar
  24. Leipus, R., Šiaulys, J.: Closure of some heavy-tailed distribution classes under random convolution. Lith. Math. J. 52, 249–258 (2012)MATHMathSciNetCrossRefGoogle Scholar
  25. Murphree, E.S.: Some new results on the subexponential class. J. Appl. Probab. 26, 892–897 (1989)MATHMathSciNetCrossRefGoogle Scholar
  26. Petrov, V.V.: Limit Theorems of Probability Theory. Clarendon Press, Oxford (1995)MATHGoogle Scholar
  27. Pitman, E.J.G.: Subexponential distribution functions. J. Austral. Math. Soc., Ser. A 29, 337–347 (1980)MATHMathSciNetCrossRefGoogle Scholar
  28. Rudin, W.: Limits of ratios of tails of measures. Ann. Probab. 1, 982–994 (1973)MATHMathSciNetCrossRefGoogle Scholar
  29. Shimura, T., Watanabe, T.: Infinite divisibility and generalised subexponentiality. Bernoulli 11, 445–469 (2005)MATHMathSciNetCrossRefGoogle Scholar
  30. Shimura, T., Watanabe, T.: On the Convolution Roots in the Convolution-Equivalent Class, The Institute of Statistical Mathematics Cooperative Research Report 175. (in Japanese), pp 1–15 (2005)Google Scholar
  31. Watanabe, T.: Convolution equivalence and distributions of random sums. Probab. Theory Relat. Fields 142, 367–397 (2008)MATHCrossRefGoogle Scholar
  32. Watanabe, T., Yamamuro, K.: Ratio of the tail of an infinitely divisible distribution on the line to that of its Lévy measure. Electron. J. Probab. 15, 44–74 (2010)MATHMathSciNetCrossRefGoogle Scholar
  33. Xu, H., Scheutzow, M., Wang, Y., Cui, Z.: On the structure of a class of distributions obeying the principle of a single big jump. Accepted by Probab. Math. Statist., arXiv:1406.2754v2 (2010)
  34. Yu, C., Wang, Y., Cui, Z.: Lower limits and upper limits for tails of random sums supported on R. Statist. Probab. Lett. 80, 1111–1120 (2010a)MATHMathSciNetCrossRefGoogle Scholar
  35. Yu, C., Wang, Y., Yang, Y.: The closure of the convolution equivalent distribution class under convolution roots with applications to random sums. Statist. Probab. Lett. 80, 462–472 (2010b)MATHMathSciNetCrossRefGoogle Scholar
  36. Yu, C., Wang, Y.: Tail behaviour of the supremum of a random walk when Cramér’s condition fails. Front. Math. China 9(2), 431–453 (2014)MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.School of Mathematical SciencesSoochow UniversitySuzhouChina
  2. 2.School of MACS and Maxwell InstituteHeriot-Watt UniversityEdinburghUK
  3. 3.Sobolev’s Institute of Mathematics and Novosibirsk State UniversityNovosibirsk State University and Sobolev Institute of MathematicsNovosibirskRussia

Personalised recommendations